The good and bad of Prednisone for PMR

Posted by marilyncarkner @marilyncarkner, Sep 24, 2019

I have PMR..having been diagnosed Jan 2019 .It was severe at the outset with stiffness but not pain but prednisone helped me so much
Everyone talks about it being so nasty but I am not so sure ..with monthly blood work to check blood sugar and regular blood pressure checks and taking ACTONEL to protect the bones I always feel it has done so much good . I also keep an eye on my weight so feel it is more of a miracle drug with side effects like all drugs but they are all controllable.So many other drugs out there are a definition of nasty

Interested in more discussions like this? Go to the Polymyalgia Rheumatica (PMR) group.

Hi @marilyncarkner, I have had two occurrences of PMR both treated with an initial starting dosage of 20 mg prednisone. Both times I was able to successfully taper off – took 3 years the first time and 1-1/2 years the second time. The only bad side effect I had was weight gain the first time so I was able to control it the second time around which was six years after the first occurrence because I knew what to expect.

I agree with you that it is the miracle drug for polymyalgia rheumatica for most of us. Eating healthy and controlling weight is also beneficial for all of us dealing with PMR. I still struggle with both but at 76 I'm still a piece of work in progress ☺ I've always felt that the goal to get off of the drug as soon as possible is the best outcome for us but we really are all different in how PMR affects us and sometimes it's just not possible to get off as soon as we would like. I did find an interesting article on the subject of prednisone – good or bad.

American Council of Science and Health – Prednisone: Satan's Little Helper
https://www.acsh.org/news/2016/12/12/prednisone-satans-little-helper-10561

What dosage did your rheumatologist start you off at? Are you still on prednisone?

REPLY

@marilyncarkner I have had prednisone only once in my life. In July 2013, I suffered my first gout attack. In order to get the pain and swelling under control, I was given a bolus of prednisone, but I don't recall the strength. It was to save me. I didn't want to take it, because of the potential side effect of medically induced diabetes, which I am prone to based on family history. I haven't taken it since. Wishing you success on your course of medication.
Ginger

REPLY
@johnbishop

Hi @marilyncarkner, I have had two occurrences of PMR both treated with an initial starting dosage of 20 mg prednisone. Both times I was able to successfully taper off – took 3 years the first time and 1-1/2 years the second time. The only bad side effect I had was weight gain the first time so I was able to control it the second time around which was six years after the first occurrence because I knew what to expect.

I agree with you that it is the miracle drug for polymyalgia rheumatica for most of us. Eating healthy and controlling weight is also beneficial for all of us dealing with PMR. I still struggle with both but at 76 I'm still a piece of work in progress ☺ I've always felt that the goal to get off of the drug as soon as possible is the best outcome for us but we really are all different in how PMR affects us and sometimes it's just not possible to get off as soon as we would like. I did find an interesting article on the subject of prednisone – good or bad.

American Council of Science and Health – Prednisone: Satan's Little Helper
https://www.acsh.org/news/2016/12/12/prednisone-satans-little-helper-10561

What dosage did your rheumatologist start you off at? Are you still on prednisone?

Jump to this post

Good article. I also love prednisone, but over a few years I put on weight even when eating very little, I developed type 2 diabetes and osteopenia. A serious side effect is infection.
I eventually took immunosuppressive medication – also very scary- which cleared up the autoimmune illness. Then I lost 45 lbs and diabetes appears to be gone.

REPLY

@marilyncarkner I’ve been on prednisone for about 18 months. My worst side effect is osteoporosis—not good. Had to give up bike riding! I also take Fosamx to help my bones. I started at 60mgs of prednisone and now I’m tapering to 10 mg. Hope it works! Becky

REPLY

Has anyone on long term prednisone for PMR experienced muscle spasms/twitching?

REPLY
@macadoo

Has anyone on long term prednisone for PMR experienced muscle spasms/twitching?

Jump to this post

I have been on prednisone for 7 years and have not experienced muscle spasms or twitching.

REPLY
@macadoo

Has anyone on long term prednisone for PMR experienced muscle spasms/twitching?

Jump to this post

Welcome @macadoo. I moved your question about long-term prednisone possibly causing muscle spasms or twitching to this existing discussion:
– The good and bad of Prednisone for PMR https://connect.mayoclinic.org/discussion/prednisone-good-and-bad/

I did this so you can connect with other members like @beryl @edithmiller @marilyncarkner @johnbishop and more.

You may also be interested in this related discussion:
– Prednisone Side Effects https://connect.mayoclinic.org/discussion/prednisone-side-effects-1/

Several members have talked about muscles aches as a side effect of prednisone. Do you have aching along with the spasms?

REPLY
@macadoo

Has anyone on long term prednisone for PMR experienced muscle spasms/twitching?

Jump to this post

Hi @macadoo, I would like to add my welcome to Connect along with @colleenyoung and others. The only side effect I had from prednisone in my two occurrences of PMR was significant weight gain for my first occurrence of PMR which lasted 3 and 1/2 years. I'm not sure that qualifies for long term use of prednisone though. Hopefully other members can share their experience with you also.

How long have you had PMR and been on prednisone? Do you have other conditions besides PMR?

REPLY

Hello John

I’ve been on Prednisone for 2 1/2 years…currently on 7mg daily. I don’t have any other conditions although I had a recent serious bout of diverticulitis which my gastroenterologist said that prednisone can cause flares.

I’m considering starting methotrexate to help reduce my daily prednisone dose.

REPLY
@colleenyoung

Welcome @macadoo. I moved your question about long-term prednisone possibly causing muscle spasms or twitching to this existing discussion:
– The good and bad of Prednisone for PMR https://connect.mayoclinic.org/discussion/prednisone-good-and-bad/

I did this so you can connect with other members like @beryl @edithmiller @marilyncarkner @johnbishop and more.

You may also be interested in this related discussion:
– Prednisone Side Effects https://connect.mayoclinic.org/discussion/prednisone-side-effects-1/

Several members have talked about muscles aches as a side effect of prednisone. Do you have aching along with the spasms?

Jump to this post

Thank you Coleen for the info and discussion links.

I don’t have muscle pain. I tore my calf muscle a few weeks ago while playing Pickleball…I blame that partly on the long term prednisone.

REPLY
@macadoo

Has anyone on long term prednisone for PMR experienced muscle spasms/twitching?

Jump to this post

I was diagnosed with PMR in September 2021. I am currently taking 10 mg of prednisone. I have experienced muscle spasms and twitching since the beginning. These have not been painful and occur only when I am lying down.

I have been struggling to reduce my prednisone intake below 10 mg. Recently I spent 3 miserable weeks when I reduced to 9 mg. I was in pain along with fatigue and brain fog. In the third week I discovered this chat group and it has been extremely helpful. The mention of importance of quality of life over speedy withdrawal of prednisone rang very true for me. An earlier post discussed reducing by alternating a current dose with a reduced dose and gradually increasing the days between the two. I began doing this a few days ago but it is too soon to know if it is helpful for me.

REPLY
@macadoo

Has anyone on long term prednisone for PMR experienced muscle spasms/twitching?

Jump to this post

I have been on 2.5 mg of prednisone for about 10 years. The only side effect that I have had is thinning of skin, which leads to some bruising and maybe some bleeding with minor abrasions. Under my name I have listed some scientific articles related to long-term prednisone usage that do not note any bad side effects. One of the two articles defined low long-term at 10 mg a day. I wish there were more articles related to PMR and long-term prednisone usage. I only found two.

REPLY
Please sign in or register to post a reply.
  Request Appointment